NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 17, 10:41 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, May 17, 10:41 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1141 AM EDT Wed May 17 2023
...New AVIATION...
.UPDATE...
Issued at 907 AM EDT Wed May 17 2023
Forecast remains on track. Slightly delayed the onset of Pops by
a couple of hours due to the later start of convection developing
along the Gulf sea breeze this morning.
&&
.NEAR TERM...
(Today and Tonight)
Issued at 424 AM EDT Wed May 17 2023
Mean layer flow through 500 mb is west-southwest over the region
with a broad trough from the eastern U.S. through the lower MS
Valley. Sfc cold front is noted from the Carolinas back to the
west- southwest over AL and MS. Mean layer wind speeds are near
15-20 kt. We are starting off with higher PWATS than yesterday
with values of near 1.5 to 1.7 inches per GOES imagery, which is
approximately 30 percent higher than normal. Some instability
available already over the area given the higher moisture levels
but cap is noted in the mesoanalysis. During the day, the front
and mid level troughing expected to shift southeastward,
increasing general synoptic scale ascent in the area. Based on
model guidance, should see an early start to convection today,
first over the Suwannee Valley area into parts of southeast GA.
Then, activity will grow in coverage and intensity as it
progresses eastward. Have scattered to numerous showers and storms
for today, with the best chances over north half of the area. Some
model discrepancies though handling convective development so
it's possible parts of southeast GA may not see a lot of activity
through 4-5 pm. By late aftn and more so the evening, better
forcing arrives aloft from the northwest to provide more of an
uptick in convection, mainly for areas from I-10 northward.
Sufficient mid level winds and instability available for an
isolated strong to briefly severe storm this aftn and evening
with gusty wind and heavy rainfall the main threats. Highs today
will be similar to yesterday.
Tonight, with the front pressing down into GA, numerous showers
and storms expected to be ongoing in the evening over southeast
GA, with periods of heavy rainfall anticipated. More scattered
activity expected for northeast FL. Anticipate just a very gradual
decrease in rain chances overnight given the high moisture
content (PWAT ~1.8 inches) and disturbances aloft. Continued
threat for locally heavy rainfall/localized flooding with the high
moisture in place and decent outflow winds at 250-300 mb. For min
temps, lows will be in the upper 60s to around 70.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 424 AM EDT Wed May 17 2023
Shortwave troughing will pivot across the Deep South on Thursday
and Thursday night, moving off the Carolina coast by Friday
afternoon. Meanwhile, a sprawling surface ridge will migrate
eastward off the Mid-Atlantic coast by Thursday afternoon, driving
a "backdoor" cold front down the southeastern seaboard, with this
boundary then pushing through northeast and north central FL on
Friday afternoon and evening. Deep moisture will pool just to the
south of the approaching front across our area, resulting in
convection initially blossoming across southeast GA during the mid
to late afternoon hours. Outflow boundaries propagating southward
from this activity will then collide with the inland moving Gulf
and Atlantic sea breeze boundaries across northeast and north
central FL towards sunset, resulting in convection expanding
across the I-10 and down the I-95 corridors during the late
afternoon and early evening hours. Widespread heavy downpours will
be possible, increasing concerns for localized flooding,
especially across inland southeast GA, where soils should be
saturated after today's expected downpours. Urban flooding may
also become an issue elsewhere, as a few rounds of storms and
training convection become possible. Breezy northeasterly winds
will develop during the afternoon hours at coastal locations as
our local pressure gradient tightens from north to south. Highs on
Thursday should remain in the upper 70s to lower 80s for
locations north of I-10, while upper 80s prevail further to the
south across north central FL, where convective coverage is not
expected to increase until the late afternoon hours.
The shortwave trough crossing the southern Appalachians on
Thursday evening should result in weak cyclogenesis along the
front off the GA coast, and this front should then push southward
across the FL/GA border during the overnight hours. Widespread
evening convection along the I-95 corridor should push offshore
towards midnight. Cloudy skies and a northeasterly breeze will
keep lows in the mid 60s to upper for inland locations, ranging to
around 70 at coastal locations, where winds will shift to north-
northwesterly in the wake of the front and developing low pressure
offshore.
A weak pressure pattern will prevail locally on Friday as weak low
pressure migrates north-northeastward along the Gulf Stream waters
off the Carolina coast and the aforementioned frontal boundary
stalls and weakens near the Interstate 4 corridor in central FL.
Northwesterly flow aloft will attempt to advect a slightly drier
air mass over inland southeast GA, but just enough low level
moisture will remain in place for scattered afternoon and early
evening showers and thunderstorms to develop, mainly along the
inland moving Atlantic sea breeze boundary across northeast and
north central FL. Coverage will likely become numerous for
locations closer to the stalled boundary, or for areas south of
Gainesville, by late afternoon, while the drier air mass
attempting to advect into southeast GA limits convective coverage
to isolated or widely scattered. Highs on Friday will range from
the upper 70s to lower 80s at coastal locations to the upper 80s
to near 90 for north central FL.
Widely scattered convection could continue just past sunset on
Friday for north central FL near the weakening frontal boundary,
with dry weather otherwise expected overnight. Fog formation may
be possible towards sunrise on Saturday as winds decouple and skies
clear, with lows only falling to the mid and upper 60s inland, with
lower 70s forecast at coastal locations.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 424 AM EDT Wed May 17 2023
A potent shortwave trough will pivot across the Great Lakes region
from Friday through Saturday night, driving a cold front into the
southeastern states on Saturday afternoon and evening. Moisture
levels will recover enough for widely scattered late afternoon and
evening convection to develop along colliding mesoscale
boundaries on late on Saturday afternoon, with activity
potentially lingering well into the evening hours across southeast
GA as the cold front pushes through the Deep South. Plenty of
morning and early afternoon sunshine will boost highs to the upper
80s and lower 90s inland, while an afternoon sea breeze keeps
coastal locations generally in the mid 80s. Lows on Saturday night
should remain in the 65-70 degree range ahead of the approaching
front, except lower 70s at coastal locations.
Troughing aloft will approach the U.S. eastern seaboard on Sunday,
pushing the aforementioned cold front through southeast GA during
the afternoon hours, before support aloft for this boundary wanes
on Sunday night and Monday, resulting in the front decelerating
and then stalling across northeast FL early next week. Scattered
convection is expected along the front on Sunday afternoon and
evening, with highs again climbing to the upper 80s to around 90
at inland locations before convective coverage increases, while
highs generally remain in the mid 80s at coastal locations. Flow
aloft will then become zonal on Sunday night and Monday, with a
much drier air mass likely remaining just north of the
Altamaha/Ocmulgee Rivers, while shortwave energy embedded in the
zonal flow begins to migrate eastward from the northern Gulf coast
towards our region as early as Monday afternoon. There will
likely be at least a brief break in convective coverage on Sunday
night, with lows falling to the mid and upper 60s inland, ranging
to the lower 70s at the coast.
Shortwave troughing migrating across our area on Monday is
expected to decelerate and become cutoff over the Deep South as
a blocking pattern aloft potentially develops over the eastern
U.S. Meanwhile, strong surface high pressure building over the
eastern Great Lakes and New England in the wake of the Sunday cold
frontal passage may become anchored along the eastern seaboard
towards the early to middle portions of next week, resulting in
coastal trough development over our near shore Atlantic waters.
This complex scenario could result in an extended period of breezy
onshore winds, with plenty of deep moisture remaining locked in
place over our area as the front stalls near the I-10 corridor.
Waves of heavy downpours could materialize beginning on Monday
night and Tuesday, especially along the I-95 corridor. We will
monitor the long term forecast trends for consistency heading into
next week, but there is the potential for a much wetter pattern
evolving as onshore flow strengthens and taps into deep moisture
pooling along a stalled frontal boundary during a good portion of
next week. Increased clouds and breezy onshore winds would keep
highs in the low to mid 80s at most locations, with lows remaining
in the 70s along the I-95 corridor, with 60s further inland.
&&
.AVIATION...
(18Z TAFS)
Issued at 1141 AM EDT Wed May 17 2023
West-southwest flow around 10 kts prevails today with the Gulf
coast sea breeze shifting inland leading to showers and
thunderstorms already moving into GNV and JAX metro sites before
noon. Lingering showers and potential storms in the evening, but
lower confidence on including anything more than VCSH. Light winds
expected near sunrise for NE FL sites.
&&
.MARINE...
Issued at 424 AM EDT Wed May 17 2023
Generally light winds, below 15 kt, expected through Thursday
ahead of a cold front moving into the forecast area, with seas
of up to 2-4 ft, and dominant wave periods of 7-8 seconds. Sea
heights may drop a bit tonight and Thursday. Main wx concerns
through Thursday will be offshore moving showers and t-storms with
gusty winds possible. The cold front is expected to move
southward into the waters on Thursday with winds shifting to the
east and then northeast through the day. A sfc low forms offshore
Thursday night and Friday, which will bring winds further around
to the north- northeast up to near 15 kt with building seas.
Forecast winds and seas are not as strong as prior forecasts but
still may touch on small craft exercise caution levels Thursday
night and Friday. On Saturday, east-northeast flow generally under
15 kt and still some elevated seas for small boaters expected. By
Sunday, another cold front will move in from the northwest but at
this time winds and seas look to be below SCA criteria.
Rip Currents: Wind waves of 2-2.5 ft and small east swells will
favor a low-end moderate risk of rip currents again today, with
slightly lower risk indicated for southeast GA waters. Lower surf
heights may result in low risk for Thursday.
&&
.FIRE WEATHER...
Issued at 424 AM EDT Wed May 17 2023
Isolated strong to severe thunderstorms will be possible across
southeast GA from the late afternoon through the evening hours
today. Otherwise, breezy westerly surface and transport winds will
develop shortly after sunrise, creating good daytime dispersion
values, with marginally high values possible across portions of
north central FL this afternoon. Numerous afternoon and evening
showers and thunderstorms are forecast on Thursday, with heavy
downpours expected across much of our area. Lighter northeasterly
surface and transport winds will result in poor daytime dispersion
values across southeast GA and the Suwannee Valley, while
westerly transport winds result in fair to good dispersion values
for locations south of I-10. Surface and transport winds will then
shift to northerly on Friday, with good dispersion values
expected across northeast and north central FL, while fair values
are forecast for southeast GA.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 87 67 79 65 / 80 80 80 50
SSI 88 70 78 69 / 70 40 80 70
JAX 90 68 83 67 / 50 40 90 70
SGJ 88 70 85 70 / 50 10 80 80
GNV 88 68 87 66 / 40 10 70 80
OCF 88 68 88 68 / 30 10 50 70
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Special weather statement, May 17, 1:06 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
206 PM EDT Wed May 17 2023
FLZ125-133-325-171830-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
206 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of northern St. Johns
and southeastern Duval Counties through 230 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baymeadows, or over Unf, moving east at 20 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Unf, Ponte Vedra Beach, Jacksonville Beach, Atlantic Beach, Neptune
Beach, Baymeadows, Mayport, Craig Field and San Pablo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3019 8165 3030 8167 3043 8139 3022 8135
TIME...MOT...LOC 1806Z 250DEG 16KT 3027 8155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KB